Alert archive / Ohio / Beach Hazards Statements in 2023

Beach Hazards Statement 15, NWS Cleveland, OH

August 26, 20235 counties in Ohio

NWS Cleveland, OH issued this beach hazards statement at Aug 26, 2023, 4:01 PM EDT for 5 counties in Ohio. It took effect at Aug 26, 2023, 10:00 PM EDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Aug 26, 2023, 4:01 PM EDT (20:01 UTC)
In effect from
Aug 26, 2023, 10:00 PM EDT
Expired
Aug 27, 2023, 9:41 AM EDT
In force
12 hr
Issued by
NWS Cleveland, OH

Counties Ashtabula County, OH, Cuyahoga County, OH, Erie County, OH, Lake County, OH, Lorain County, OH

The radar

The Cleveland radar (KCLE), 24 km from the middle of the area, began a volume at 20:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 8.0 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2023-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 11 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2023-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
11 J/kg
Mixed-layer CIN
-261 J/kg
Mixed-layer LCL
632 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

898 
WHUS41 KCLE 262001
CFWCLE

Coastal Hazard Message
National Weather Service Cleveland OH
401 PM EDT Sat Aug 26 2023

OHZ009>012-089-270415-
/O.NEW.KCLE.BH.S.0015.230827T0200Z-230827T1200Z/
Erie-Lorain-Cuyahoga-Lake-Ashtabula Lakeshore-
401 PM EDT Sat Aug 26 2023

...BEACH HAZARDS STATEMENT IN EFFECT FROM 10 PM EDT THIS EVENING
THROUGH SUNDAY MORNING...

* WHAT...High risk of rip currents expected.

* WHERE...Erie, Lorain, Cuyahoga, Lake and Ashtabula Lakeshore 
  Counties.

* WHEN...From 10 PM EDT this evening through Sunday morning.

* IMPACTS...Wind and wave action will cause currents on the 
  lakeshore. Swimmers should not enter the water. Currents can 
  carry swimmers away from shore through a sand bar and along 
  structures extending out into the lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$
3 follow-up statements
288 
WHUS41 KCLE 270200
CFWCLE

Coastal Hazard Message
National Weather Service Cleveland OH
1000 PM EDT Sat Aug 26 2023

OHZ009>012-089-271000-
/O.CON.KCLE.BH.S.0015.000000T0000Z-230827T1200Z/
Erie-Lorain-Cuyahoga-Lake-Ashtabula Lakeshore-
1000 PM EDT Sat Aug 26 2023

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 AM EDT
SUNDAY...

* WHAT...High risk of rip currents expected.

* WHERE...Erie, Lorain, Cuyahoga, Lake and Ashtabula Lakeshore 
  Counties.

* WHEN...Until 8 AM EDT Sunday.

* IMPACTS...Wind and wave action will cause currents on the 
  lakeshore. Swimmers should not enter the water. Currents can 
  carry swimmers away from shore through a sand bar and along 
  structures extending out into the lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$
665 
WHUS41 KCLE 270745
CFWCLE

Coastal Hazard Message
National Weather Service Cleveland OH
345 AM EDT Sun Aug 27 2023

OHZ009>012-089-271400-
/O.EXT.KCLE.BH.S.0015.000000T0000Z-230827T1400Z/
Erie-Lorain-Cuyahoga-Lake-Ashtabula Lakeshore-
345 AM EDT Sun Aug 27 2023

...BEACH HAZARDS STATEMENT NOW IN EFFECT UNTIL 10 AM EDT THIS
MORNING...

* WHAT...High risk of rip currents.

* WHERE...Erie, Lorain, Cuyahoga, Lake and Ashtabula Lakeshore 
  Counties.

* WHEN...Until 10 AM EDT this morning.

* IMPACTS...Wind and wave action will cause currents on the 
  lakeshore. Swimmers should not enter the water. Currents can 
  carry swimmers away from shore through a sand bar and along 
  structures extending out into the lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$
656 
WHUS41 KCLE 271341
CFWCLE

Coastal Hazard Message
National Weather Service Cleveland OH
941 AM EDT Sun Aug 27 2023

OHZ009>012-089-271445-
/O.CAN.KCLE.BH.S.0015.000000T0000Z-230827T1400Z/
Erie-Lorain-Cuyahoga-Lake-Ashtabula Lakeshore-
941 AM EDT Sun Aug 27 2023

...BEACH HAZARDS STATEMENT IS CANCELLED...

The threat of high risk of rip currents has diminished, but there
remains a moderate risk of rip currents through tonight.

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this beach hazards statement went out at Aug 26, 3:50 PM EDT, 11 minutes earlier.

Area forecast discussion, Aug 26, 3:50 PM EDT, 11 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
350 PM EDT Sat Aug 26 2023

.SYNOPSIS...
A cold front continues to sag south across the area this evening.
High pressure will build south across the Great Lakes tonight
through Monday night. A cold front will move across the area on
Tuesday followed by high pressure Wednesday through Friday.

&&

.NEAR TERM /THROUGH SUNDAY NIGHT/...
A slow-moving, weakening cold front currently located over Lake
Erie will gradually move south across the area this evening and
tonight. Isolated showers are observed on radar across parts of
Northwest Ohio and the western basin of Lake Erie. These showers
shouldn't last too long. Additional showers may develop in the
eastern basin of Lake Erie and into Northwest Pennsylvania this
evening and tonight.

High pressure builds in tonight through Sunday night, with
quieter weather and a cooler airmass building in. Partly sunny
skies are expected with high temperatures down in the low to mid
70s. Temperatures cool down into the mid to even low 50s Sunday
night.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
High pressure begins moving east to the northeast CONUS on
Monday, leaving behind a relatively weak pressure field on
Monday and Monday night. A moisture plume coming in from the
southeast may be just enough for an isolated shower in Northwest
Pennsylvania on Monday. On Tuesday an upper-level trough moves
southeast across the Great Lakes region, with a weak surface low
associated with this. Mostly sunny skies and brief warm air
advection in response to this system may briefly bring
temperatures to the upper 70s Tuesday afternoon. This system may
bring isolated rain showers, so have included low PoPs (20-30%)
for Northeast Ohio and Northwest Pennsylvania.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
A secondary cold front is expected to move south across the area
on Wednesday, with high pressure building into the region
Wednesday through Friday. A decent cooldown is expected on
Wednesday/Thursday with highs down into the low to mid 70s.
Temperatures rebound as high pressure departs to the east on
Friday/Saturday with temperatures back into the 80s by
Saturday. High pressure influence should prevent any rain from
occurring in the long term period.

&&

.AVIATION /18Z Saturday THROUGH Thursday/...
SCT/BKN cumulus field with ceilings of 3-4kft are observed this
afternoon. May see a few more hours of patchy MVFR ceilings
before becoming all VFR. May also see a few isolated rain
showers in Northwest Ohio this afternoon and Northwest
Pennsylvania this evening into tonight. VFR conditions are
brief as MVFR ceilings build back in areawide tonight through
tomorrow morning, before improving to VFR tomorrow afternoon.

North winds of around 7-10 knots this afternoon become northeast
and weaken to around 5 knots tonight before strengthening again
to 7-10 knots tomorrow afternoon.

Outlook...
Non-VFR possible in lingering lower ceilings early Sunday.

&&

.MARINE...
North to northeast winds of 15 to 20 knots tonight will lead to
building waves, especially on the central basin of Lake Erie. Given
the onshore flow, a Small Craft Advisory and Beach Hazard Statement
for a high swim risk has been issued for primarily the overnight and
early morning hours for the Ohio waters east of the Lake Erie
Islands. Conditions will remain choppy on Sunday as high pressure
builds over the Central Great Lakes with continued northeasterly
flow. For the early part of the week, the high will expand south
into the Upper Ohio Valley through Tuesday.

A weak cold front will cross the eastern Great Lakes on Wednesday,
followed by high pressure strengthening again for the second half of
the week.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.

&&

SYNOPSIS...Saunders
NEAR TERM...Saunders
SHORT TERM...Saunders
LONG TERM...Saunders
AVIATION...Saunders
MARINE...KEC
Hazardous weather outlook, Aug 26, 3:41 AM EDT, 12 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
341 AM EDT Sat Aug 26 2023

LEZ061-142>149-162>169-OHZ003-006>008-013-014-017>023-027>033-
036>038-047-089-PAZ001>003-270745-
Ripley to Buffalo NY extending from 5NM off shoreline to US-
Canadian border-Maumee Bay to Reno Beach OH-
Reno Beach to The Islands OH-The Islands to Vermilion OH-
Vermilion to Avon Point OH-Avon Point to Willowick OH-
Willowick to Geneva-on-the Lake OH-Geneva-on-the-Lake to Conneaut OH-
Conneaut OH to Ripley NY-
Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM
offshoreline to US-Canadian border-
Reno Beach to The Islands OH beyond 5NM off shoreline to US-
Canadian border-
The Islands to Vermilion OH beyond 5 nm off shoreline to US-
Canadian border-
Vermilion to Avon Point OH beyond 5 nm off shoreline to US-
Canadian border-
Avon Point to Willowick OH beyond 5 nm off shoreline to US-
Canadian border-Willowick to Geneva-on-the-
Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on-the-
Lake to Conneaut OH beyond 5 nm off shoreline to US-Canadian border-
Conneaut OH to Ripley NY beyond 5 nm off shoreline to US-
Canadian border-Lucas-Wood-Ottawa-Sandusky-Geauga-Ashtabula Inland-
Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull-Wyandot-Crawford-
Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-Holmes-Knox-
Ashtabula Lakeshore-Northern Erie-Southern Erie-
341 AM EDT Sat Aug 26 2023

This Hazardous Weather Outlook is for Lake Erie, north central
Ohio, northeast Ohio, northwest Ohio and northwest Pennsylvania.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ009>012-270745-
Erie-Lorain-Cuyahoga-Lake-
341 AM EDT Sat Aug 26 2023

This Hazardous Weather Outlook is for north central Ohio and
northeast Ohio.

.DAY ONE...Today and tonight.

There is a moderate risk for rip currents tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Aug 26, 10:41 AM EDT, 5 hours 20 minutes before
Preliminary Local Storm Report
National Weather Service Cleveland OH
1041 AM EDT Sat Aug 26 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1211 AM     Tornado          1 NW Spencer            41.11N 82.14W
08/25/2023                   Medina             OH   NWS Storm Survey

            Survey confirms an EF1 tornado with max wind
            speeds of 90 mph occurred in Spencer, OH.
            Aerial imagery revealed a track of swirls in
            corn fields along with uprooted or snapped
            trees and minor damage to roof shingles of a
            house.

&&

PS
Local storm report, Aug 26, 1:45 PM EDT, 2 hours 16 minutes before
Preliminary Local Storm Report
National Weather Service Cleveland OH
145 PM EDT Sat Aug 26 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1152 PM     Tstm Wnd Dmg     Amherst                 41.40N 82.23W
08/24/2023                   Lorain             OH   Emergency Mngr

            *delayed report* Emergency manager reports
            significant damage in Amherst. About 20
            large trees were downed, with 3 homes
            damaged by trees. Several wires down as
            well.

&&

PS
Local storm report, Aug 26, 2:15 PM EDT, 1 hour 46 minutes before
Preliminary Local Storm Report
National Weather Service Cleveland OH
215 PM EDT Sat Aug 26 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1207 AM     Tornado          1 SSE Warrensville Heig 41.43N 81.51W
08/25/2023                   Cuyahoga           OH   NWS Storm Survey

            NWS Survey confirms an EF2 tornado in
            Warrensville Heights and Bedford Heights.
            The tornado downed numerous trees, damaged
            several homes, and significantly damaged
            several industrial buildings.

&&

PS
Local storm report, Aug 26, 3:38 PM EDT, 23 minutes before
Preliminary Local Storm Report
National Weather Service Cleveland OH
338 PM EDT Sat Aug 26 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1218 AM     Tornado          1 N Aquilla             41.56N 81.17W
08/25/2023                   Geauga             OH   NWS Storm Survey

            An EF-1 tornado has been confirmed southeast
            of Chardon. The tornado began near the
            intersection of Aquilla Road and Tewksbury
            Lane where it caused significant damage to
            trees and power lines before tracking
            southeast through the Meadow Wood Drive
            cul-de-sac. Extensive damage to trees,
            including numerous snapped and uprooted
            trees, occurred. From the end of Meadow Wood
            Drive, the tornado tracked due east,
            significantly impacted a property on the
            west side of Taylor Wells Road. Here, a
            swath of trees was snapped and uprooted
            across the property. The tornado lifted on
            the east side of Taylor Wells Road where
            additional tree damage was observed.

&&

RC
Local storm report, Aug 26, 3:54 PM EDT, 7 minutes before
Preliminary Local Storm Report
National Weather Service Cleveland OH
354 PM EDT Sat Aug 26 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1222 AM     Tornado          2 N Middlefield         41.49N 81.08W
08/25/2023                   Geauga             OH   NWS Storm Survey

            An EF-2 tornado has been confirmed in
            Middlefield. The tornado began near the
            intersection of Burton-Windsor Road and
            Route 608 where it caused minor damage to
            trees. It tracked southeast, quickly
            intensifying before it completely destroyed
            a barn and causing extensive damage to the
            property. The entire barn was lofted and
            thrown approximately 150 yards due southeast
            and the entire outer structure composed of
            cinder blocks collapsed. Adjacent barns
            received extensive damage as well. From this
            location, the tornado traveled
            south-southeast before lifting near the
            intersection of Route 608 and Nauvoo Road.
            Additional trees damage was located on that
            property.

&&

RC

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 3:59 PM EDTSmall Craft AdvisoryCLE18 hr

Nearby

Beach Hazards Statements in Ohio, 2023Every beach hazards statement in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.